Sensipar’s® rocky side effects

Ozzie waddled towards me with a look of mild concern on his face, looked up and said “Poo”. The cat smiles smugly and leaves the room. Julie is wrangling the other four grandkids in the kitchen, helping them cook dinner. Nothing for it. Find a new nappy, wet a face washer (it wishes it was a face washer), a bag to dispose of the evidence and get down to it.

The little joys of being a grandparent.

Like most people associated with little kids, I’m fairly unmoved by poo. Ozzie’s comes from a healthy body, so it’s sometimes messy, but mostly harmless, and water washable. Anyway, anyone who’s been through a transplant or any other major drama that involves ingesting strong drugs knows how thin the veneer is between continence and incontinence (of any variety).

Take this week. After six months of gradually deteriorating Calcium, Phosphate and Parathyroid levels, I re-started Sensipar®. I’ve been to this movie several times before, but such are the delights of the human body, that reactions can vary each time.

What’s different from previous times is that over the years my Parathyroid gland (which was mostly removed seven years ago) has grown back and completely screwed my Calcium/Phosphate balance, to the point where I’ve lost a lot of calcium from my bones.

Sensipar shuts down my parathyroid and my body starts to move calcium from my body back to my bones. To make sure I don’t suffer from calcium withdrawal, I have to take LOTS of calcium tablets. The resulting side effect is industrial strength constipation.

Most people on dialysis are familiar with the constipation spectrum. The sweet spot (so to speak) is at the centre, where a movement is like toothpastesadly, a place rarely visited by BigD-ers. Because we are dialysed fairly dry, most of us live in the zone between pebbles and rocks.

IMG_6132Many mornings after dialysis, when I’m as dry as a chip, things can be a little tough. Passing something the size of my BB-8 robot’s head is challenging but doable. But with the calcium – Sensipar combo, it takes just one sleep to hit the concrete end, where things get harder and bigger, more like BB-8’s body.

After several hours of desperation, pain and trauma, BB-8’s ghostlike, calcium-tinged brother appeared on the scene: relief and exhaustion in equal amounts. More importantly, I realised that I had to avoid a replay of this drama tomorrow at all costs. I. needed chemical assistance in the form of a laxative, and I needed it right now.

IMG_5913After asking around and a couple of false starts, I settled on Benefiber (US) (Aus) – around $9 at Chemist Warehouse). It’s made from wheat dextrin, is gentle on the stomach and it works. I take two teaspoons with breakfast (I mix it with my milk before I pour it on my cereal), and two with dinner (in a small drink of water). It also comes in small sachets (like sugar) so I can use it when I’m eating out without looking like some kind of coke addict.

I won’t need it forever: only until I stop taking heroic amounts of calcium.

But it will stay in the cupboard. There is any number of things we take that cause constipation, from just about everything made codeine and paracetamol, opiate-based drugs, including Oxycodone (also called OxyContin), many anaesthetics and weight-gain supplements like Fortisip and Resource. There are ways around using (or not using) all of these, but Benefiber is a great all-around liberator when we get caught at the wrong end of the spectrum.

Of course, Ozzie is a different matter. Constipated he is not. Maybe I should make sure the Benefiber is out of his reach.

Dialysis and bowels: the good, the bad and the ugly

It’s time to talk about all things bowel.

Mostly, things go smoothly.  But if they go wrong, we can find ourselves at either end of the spectrum: from loose and explosive to rocky and immovable.  This is a big topic, so in this post I’ll cover the rocky end, so to speak.

But first, some useful language.

I heard a great analogy the other day.  When asked by a visiting doctor: “How are your bowel movements?”  I hesitated, not sure how to say what I wanted to say.  So then he said helpfully: ”A good movement is like toothpaste.”

How useful is that?  Toothpaste glides out after a reasonable squeeze and keeps it shape outside the tube.  What better?

But then, on further reflection I realised that it also covers most other eventualities:

  • If you leave the cap off the tube, the toothpaste gets a little dry and firmer at the start, and you need a little more energy to get it flowing – a common problem with us perpetually dry BigD-ers
  • Toothpaste left out of the tube goes rocky if left sitting for a while – a regular outcome (excuse the pun) every time I have an anaesthetic – more on that later
  • Mix toothpaste with water and it becomes quite slushy (loose) –some meds will do that too.

Thankfully, the analogy ends there.

So there it is, my gift to you: a genteel way to answer that unsubtle question.

But let’s get down to business.

On the rocks

I was talking to Phil (not his real name) in our unit last week.  He told me he had visited the Emergency Department of the local hospital over the weekend.  He had recently had problems with kidney stones, so I was concerned that he had a relapse.  But no, the problem was caused by stones of quite a different kind: serious, rocky constipation.

Things started OK; slowly, but OK.  But at a certain point (if it was a baby, just before the head appeared) everything froze.  After some serious and protracted pushing, and in great pain, he decided that he needed help.  So in that tightly expanded state, his wife drove him to the hospital.

After a substantial wait (standing up), the action began.  The doctor decided on a manual removal (yes, this is where the offending rock is removed by hand).  This was a very painful experience since the rock was wedged tight, with no leeway for said hand to get a grip.  Eventually, painfully, it was delivered, and pronounced a record size by all involved.

So, why did this happen?  The answer was simple; Phil had been taking a common opiate-based painkiller well known for causing constipation.  Well known to some, but not by him.  Which one? The scientific name is Co-codamol, a combination of codeine and paracetamol.  (It’s called Tylenol with codeine and Atasol Codeine in the US and Canada; Solpadeine Plus, Solpadeine Max and Solpadol in the UK; Panadeine, Panadeine Extra and Panadeine Forte in Australia; and I’m, sure it has many aliases elsewhere.)

Phil should have been warned when they were prescribed.  He may not have used them so enthusiastically.  Just about everyone who has taken them has experienced their effect.  I certainly have.

And it’s not just Co-codamol, it’s every opiate-based drug, including Oxycodone (also called OxyContin) and many anaesthetics.  I dread surgery for this reason.  My first ‘big rock’ experience was after my first transplant.  Not the best time to be constipated: straining and pushing until you are red in the face and praying that your stitches will hold. So far, each time I have had an anaesthetic, things have had to be kick started by a suppository: an embarrassing experience, but one that usually has a happy ending.

Of course, we are not alone.  Everyone who uses opiate-based drugs to relieve mild to moderate pain has the problem, and those who don’t have any pain.  You mean recreational drug users?  Absolutely.  Check out Opiate Induced Anus Buster (at one of many forums on the subject) for some really interesting and graphic information.  We suffer it every now and then; for drug users, it seems a full-time problem (one of many).

What To Do or Not To Do

Lay off the opiate-based pain killers; sometimes the cure is worse that the disease.  Move to paracetamol or some other non-opiate as quickly as possible.

Tell you doctor about unwelcome side effects so he/she can change the medication.

Talk to the anaesthetist before any procedure.  My friend Max had surgical treatment recently.  When he met the anaesthetist he asked if they could use an anaesthetic that did not cause constipation.  No problem he said.  The procedure went well and so did Max’s bowel the next day.  So it can be done.  This is good news (I never thought to ask, but I will from now on).

Many BigD-ers I know have had constipation all the time.  One option is to take a laxative such as Lactulose (called Actilax in Australia).  But since the write-up says that ‘prolonged use of laxatives is undesirable’, sound out your nephrologist before using it (and check the Product Description Sheet that comes with it for other side effects – there are always side effects).

However, the word on the street says a small maintenance dose will keep things gliding like toothpaste from a new tube.

Dialysis and another itch to scratch

It’s a cold, rainy, wintery day in Melbourne: to be expected since we are at the back-end of winter.  I met Julie at the local patisserie for lunch.  She had a chicken and avocado wrap and I had a ham and salad mini-baguette.  Each followed by coffee.  Sounds pretty normal, but as usual for us BigDers, there is always a little man in my head saying ”Should you be eating this?”.

He is right to ask of course.  Just about everything we eat has the potential to kick us off the straight and narrow.  (more…)